Background: The occurrence of fatal or nearly fatal pulmonary insufficiency in 5 of 22 pediatric patients with relapsed acute myelogenous leukemia (AML) treated with high dose cytosine arabinoside (Ara-C) at St. Jude Children's Research Hospital, Memphis, Tennessee, and institutions affiliated with the Pediatric Oncology Group (POG) is reported.
Methods: Cytosine arabinoside (1.0-1.5 g/m2/day) was given as a 5-day continuous infusion to all patients. Four patients with persistent leukemia received a second 3- or 5-day course. The POG protocol included the administration of granulocyte colony stimulating factor for the priming of myeloblasts. Diagnostic criteria for pulmonary insufficiency included noncardiogenic pulmonary edema with exclusion of underlying cardiorespiratory, infectious, or metabolic conditions. Autopsy material also was reviewed.
Results: Of the 22 patients 5 died (23%), including 2 who received a second course of Ara-C as a result of pulmonary insufficiency that developed at a median of 8 days (range, 3-38 days) after the first course. Three patients died despite intubation and pressor support. Two patients were managed successfully with colloids, diuresis, and oxygen by face mask; remission was achieved in both. The postmortem examination of one patient disclosed airless lungs, profound pulmonary edema, and subpleural nodules, but no evidence of leukemia.
Conclusion: Pulmonary insufficiency from high dose Ara-C varies in severity and may be fatal. It may occur during or after treatment. Awareness of this potential complication, careful attention to fluid status, and aggressive supportive care may optimize outcome.